Alert archive / Maryland / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Baltimore/Washington

May 31, 2008Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 31, 2008, 1:17 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 1:17 PM EDT (17:17 UTC)
Expired
May 31, 2008, 3:15 PM EDT
In force
118 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 31, 10:34 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 31, 10:34 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT SAT MAY 31 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF A
COLD FRONT TODAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE
FRONT WILL MOVE EAST OF THE BAY THIS EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH ON SUNDAY. HIGH PRESSURE RETURNS ON
MONDAY...THEN A WARM FRONT WILL LIFT NORTH WITH POSSIBLE UNSETTLED
CONDITIONS ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

QUICK UPDATE FOR THE TORNADO WATCH ISSUANCE. NO OTHER CHANGES TO
THE FORECAST ARE ANTICIPATED AT THIS TIME.

CONDITIONS ACROSS THE CWFA REMAIN VERY UNSTABLE AND THE POTENTIAL
FOR SEVERE WEATHER REMAINS HIGH. A LINE OF THUNDERSTORMS HAS
DEVELOPED IN ASSOCIATED WITH AN MCS THAT DEVELOPED OVER THE OHIO
VALLEY OVERNIGHT. ADDITIONAL STORMS ARE POSSIBLE THIS AFTERNOON
ALONG THE LEE TROUGH AHEAD OF THE COLD FRONT. THIS CONTINUES TO
LOOK LIKE A MAINLY LATE MORNING/AFTERNOON EVENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
MOST IF NOT ALL OF THE SEVERE CONVECTION WILL BE DONE BY 22Z. WILL
LINGER POPS THROUGH ABOUT 02Z...UNTIL THE COLD FRONT CLEARS THE CWA.
HIGHEST EVENING POPS WILL BE ACROSS THE SOUTHEAST CWA CLOSEST TO THE
FRONT AND ACROSS THE NORTHWEST CWA WHERE A LAGGING TROUGH COULD
SUPPORT CONVECTION. REMOVED POPS OVERNIGHT AS THERE/S NO COMPELLING
SUPPORT FOR ADDITIONAL CONVECTION TO CONTINUE BEYOND MIDNIGHT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A WEAK DISTURBANCE DROPPING SOUTH ON THE BACKSIDE OF DEPARTING TROF
WILL CONTRIBUTE TO DIURNALLY DRIVEN TSTMS MAINLY OVER THE SRN HALF
FCST AREA SUN. MOISTURE IS MORE LIMITED THAN TODAY BUT RELATIVELY
COOL MID LVL TEMPS OF AROUND -16C AND BAND OF 40KT MID-LVL WINDS
ACROSS THEA AREA COULD SUPPORT A FEW SVR STORMS WITH HAIL AND
DAMAGING WINDS THE MAIN THREATS GIVEN DRY ADIABATIC LAPSE RATES.

QUIET ON MON AS WEAK HIGH PRES DOMINATES. NEXT CHANCE OF RAIN TUE AS
A WARM FRONT LIFTS NORTH OF THE AREA.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL IMPACT AREA TERMINALS TODAY. HAVE INCLUDED TIME
ESTIMATES OF HIGHEST IMPACT POTENTIAL IN 06Z TAFS. THUNDERSTORMS
SHOULD END DURING THE AFTERNOON...AND A COLD FRONT WILL CROSS THE
REGION TURNING WINDS TO THE WEST.

SCT TSTMS POSSIBLE SUN AFTERNOON MAINLY SRN TERMINALS
(KCHO AND KDCA). NO SIG WX EXPECTED MON-THU.

&&

.MARINE...
SOUTHERLY CHANNELING WAS PRODUCING LOW END SMALL CRAFT ADVISORY WIND
GUSTS EARLY THIS MORNING ACROSS THE BAY. AS WINDS FROM AN INCREASING
LOW LEVEL JET MIX DOWN TODAY...EXPECT ALL AREAS TO ACHIEVE SMALL
CRAFT ADVISORY WIND SPEEDS THAT COULD GUST 25 OR 30 KT AT TIMES. IN
ADDITION...THUNDERSTORMS WILL MOVE ACROSS THE WATERS IN THE
AFTERNOON. SPECIAL MARINE WARNINGS MAY BE NECESSARY. THUNDERSTORMS
WILL MOVE EAST OF THE BAY BY 6 PM AS A COLD FRONT MOVES ACROSS THE
WATERS.

SCT TSTMS POSSIBLE SUN AFTERNOON WITH GUSTY WINDS AND FREQ
LIGHTNING THE MAIN THREATS. NO FLAGS EXPECTED ON THE WATERS THROUGH
TUE OUTSIDE OF TSTMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ANZ530>537.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, May 31, 10:55 AM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 AM EDT SAT MAY 31 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1055 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 5 PM FOR THE METROPOLITAN
AREAS OF WASHINGTON DC AND BALTIMORE...THE WESTERN SHORE OF THE
CHESAPEAKE BAY...THE TIDAL POTOMAC AND THE NORTHERN AND MIDDLE
CHESAPEAKE BAY.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL MOVE ACROSS
METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON DC BEFORE
NOON...AND THEN QUICKLY ACROSS THE NORTHERN CHESAPEAKE BAY.
ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD
FRONT LATER THIS AFTERNOON...AND AFFECT THE AREA THROUGH 5 PM.

SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF
60 MPH OR GREATER AND LARGE HAIL. TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
AND EVENING...MAINLY FROM WASHINGTON DC SOUTH. LOCALLY GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1055 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT ACROSS THE PANHANDLE OF WEST
VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY AND MOST OF
NORTHERN VIRGINIA THROUGH 5 PM. AUGUSTA...NELSON AND ALBEMARLE
COUNTIES ARE NOT INCLUDED IN THE TORNADO WATCH.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL MOSTLY AFFECT
WESTERN MARYLAND...THE PANHANDLE OF WEST VIRGINIA AND THE
METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON DC BEFORE NOON.
HOWEVER...ADDITIONAL STORMS ARE ANTICIPATED THIS AFTERNOON AHEAD
OF THE APPROACHING COLD FRONT FOR THE ENTIRE AREA THROUGH 5 PM.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 60
MPH OR GREATER AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
AND EVENING. LOCALLY GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE
IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

In the hours before

Special weather statement, May 31, 11:28 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT SAT MAY 31 2008

MDZ006-007-311615-
NORTHERN BALTIMORE MD-HARFORD MD-
1128 AM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE AND HARFORD
COUNTIES...

AT 1128 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEREFORD...MOVING EAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF JARRETTSVILLE...FALLSTON...BEL AIR...ABERDEEN AND
HAVRE DE GRACE WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, May 31, 11:30 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT MAY 31 2008

MDZ003-004-WVZ053-311615-
WASHINGTON MD-FREDERICK MD-JEFFERSON WV-
1130 AM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND
JEFFERSON COUNTIES...

AT 1130 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF FAIRPLAY...MOVING EAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF BOONSBORO...WOLFSVILLE...THURMONT AND WALKERSVILLE
WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, May 31, 11:43 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT SAT MAY 31 2008

MDZ009>011-013-014-311630-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-
SOUTHERN BALTIMORE MD-
1143 AM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS TO AFFECT HOWARD...NORTHEASTERN
MONTGOMERY...NORTHERN ANNE ARUNDEL...NORTHERN PRINCE GEORGES AND
SOUTHERN BALTIMORE COUNTIES...

AT 1143 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMPSONVILLE...MOVING EAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF LAUREL...SEVERN...GLEN BURNIE...BALTIMORE...
LINTHICUM...BROOKLYN PARK...FELLS POINT AND SPARROWS POINT WILL BE
AFFECTED BY THIS STORM.

GMS
Local storm report, May 31, 12:28 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     CHARLES TOWN            39.29N 77.86W
05/31/2008                   JEFFERSON          WV   EMERGENCY MNGR

            TREE DOWN NEAR JEFFERSON AVENUE.

1045 AM     TSTM WND DMG     LOVETTSVILLE            39.27N 77.64W
05/31/2008                   LOUDOUN            VA   EMERGENCY MNGR

            TREE DOWN NEAR QUARTER BRANCH ROAD.

&&

LASORSA
Special weather statement, May 31, 12:29 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT SAT MAY 31 2008

VAZ028-030-031-311700-
WARREN VA-CLARKE VA-FREDERICK VA-
1229 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS TO AFFECT WARREN...CLARKE AND FREDERICK
COUNTIES...

AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHITE POST...MOVING EAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF   RURAL CLARKE COUNTY
WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, May 31, 1:06 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EDT SAT MAY 31 2008

WVZ055-311730-
HARDY WV-
106 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY COUNTY...

AT 106 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF BEAN SETTLEMENT...MOVING EAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF PERRY AND WARDENSVILLE WILL BE AFFECTED BY THIS
STORM.

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:51 AM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester39 min
May 31, 10:14 AM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun44 min
May 31, 11:08 AM EDTSpecial Marine WarningLWX2 hr
May 31, 12:48 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax42 min
May 31, 12:56 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Prince William40 min
May 31, 1:14 PM EDTSpecial Marine WarningLWX91 min
May 31, 1:28 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 3 more62 min
May 31, 1:30 PM EDTSpecial Marine WarningLWX45 min
May 31, 2:16 PM EDTSpecial Marine WarningLWX35 min
May 31, 2:25 PM EDTSpecial Marine WarningLWX65 min
May 31, 2:28 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Stafford, City of Manassas, City of Manassas Park62 min
May 31, 2:45 PM EDTSpecial Marine WarningLWX45 min
May 31, 2:50 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church and 1 more55 min
May 31, 3:00 PM EDTSpecial Marine WarningLWX60 min
May 31, 3:11 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania, Stafford, City of Fredericksburg64 min
May 31, 3:42 PM EDTSpecial Marine WarningLWX2 hr
May 31, 1:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's48 min
May 31, 2:06 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Montgomery, Prince George's39 min
May 31, 2:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's41 min
May 31, 3:30 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's75 min

Nearby

Flash Flood Warnings in Maryland, 2008Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.